Alert archive / Mississippi / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 360, NWS Jackson, MS

July 13, 2013Clarke County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 13, 2013, 7:02 PM CDT for Clarke County, Mississippi. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2013, 7:02 PM CDT (00:02 UTC)
Expired
Jul 13, 2013, 7:45 PM CDT
In force
43 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon

County Clarke County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 116 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 7:05 PM CDTTSTM WND GST 504 W Quitman, MSLARGE BRANCHES BLOWN DOWN ALONG EVANS LN
Jul 13, 7:05 PM CDTHAIL 0.754 W Quitman, MSON EVANS LN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 0.0 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2013-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2013-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-238 J/kg
Mixed-layer LCL
1790 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
-88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

181 
WUUS54 KJAN 140002
SVRJAN
MSC023-140045-
/O.NEW.KJAN.SV.W.0360.130714T0002Z-130714T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
702 PM CDT SAT JUL 13 2013

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CLARKE COUNTY IN EAST CENTRAL MISSISSIPPI...
  THIS INCLUDES THE CITY OF QUITMAN...

* UNTIL 745 PM CDT

* AT 702 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR QUITMAN MOVING WEST AT 5
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  STONEWALL BY 710 PM CDT...
  BARNETT BY 745 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS OF 60 MPH CAN BRING DOWN TREES...POSSIBLY RESULTING IN INJURY
AND PROPERTY DAMAGE. ROOFS OF MOBILE HOMES AND OUTBUILDINGS COULD BE
DAMAGED...AND MINOR ROOF DAMAGE TO WELL BUILT HOMES AND STRUCTURES
COULD OCCUR.

&&

LAT...LON 3195 8866 3192 8891 3201 8892 3218 8890
      3215 8866
TIME...MOT...LOC 0002Z 088DEG 6KT 3203 8878

$$

MRM
1 follow-up statement
787 
WWUS54 KJAN 140024
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
724 PM CDT SAT JUL 13 2013

MSC023-140034-
/O.CAN.KJAN.SV.W.0360.000000T0000Z-130714T0045Z/
CLARKE MS-
724 PM CDT SAT JUL 13 2013

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CLARKE COUNTY IS
CANCELLED...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS WEAKENED
BELOW SEVERE LIMITS.

LAT...LON 3195 8866 3192 8891 3201 8891 3218 8890
      3215 8866
TIME...MOT...LOC 0024Z 088DEG 6KT 3203 8882

$$

MRM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:54 PM CDT, 4 hours 8 minutes earlier.

Area forecast discussion, Jul 13, 2:54 PM CDT, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
254 PM CDT SAT JUL 13 2013

.SHORT TERM...
ONE OF THE MORE UNUSUAL MID-SUMMER WEATHER PATTERNS I HAVE SEEN OVER
THE CONUS WILL GUIDE OUR WEATHER IN THE SHORT TERM. UPPER LEVEL LOW
CURRENTLY OVER THE LOWER OH VALLEY WILL CONTINUE TO FAIRLY RAPIDLY
RETROGRADE W-SW AT 15-20 KT...AND BY THIS TIME TOMORROW WILL BE OVER
EASTERN OK...AS MASSIVE MID/UPPER LEVEL RIDGE WITH 500 MB HEIGHTS
APPROACHING 6000 M REPLACES IT ACROSS OHIO VALLEY REGION BY EARLY
NEXT WEEK. AS THE LOW GETS TO THE SOUTHERN PLAINS...DEEP E-SE FLOW
IN ITS SE QUADRANT WILL ENABLE MOISTURE TO SURGE BACK INTO AREA.
PRECIPITABLE WATER VALUES CURRENTLY IN EXCESS OF 2" CURRENTLY RESIDE
OVER GA/FL...AND BY MONDAY SHOULD BE OVER THE ARKLAMISS REGION.

AS FAR AS SENSIBLE WEATHER IMPACTS...UPDATED GRIDS EARLIER TO INCLUDE
MORE CLOUDS FOR WESTERN AREAS THIS AFTERNOON AS AREA OF MID/HI CLOUDS
HAS CONTINUED TO THICKEN AS IT DROPS SW AHEAD OF UPPER LOW. SCATTERED
SHOWERS AND STORMS HAVE CONTNIUED TO DEVELOP JUST E OF OUR FORECAST
AREA OVER SW AL AND COASTAL MS. LAPS/RUC SHOW THAT FAR SE SECTIONS OF
OUR AREA HAVE BECOME RATHER UNSTABLE WITH SBCAPE VALUES APPROACHING
4000 J/KG AND VERTICAL TOTALS AROUND 26C. HIGH RES MODELS CONTINUE TO
INDICATE POTENTIAL FOR CURRENT ACTIVITY TO BUILD NW INTO THE I-59
CORRIDOR...AND GIVEN THE CURRENT PARAMETERS FEEL IT IS PRUDENT TO
MENTION POSSIBILITY OF AN ISOLATED GUSTY STRONG STORM IN THE FAR SE
THIS EVENING. OVERALL ACTIVITY SHOULD DIMINISH WITH SUNSET...BUT A
FEW SHOWERS COULD LINGER/REDEVELOP IN THE FAR E OVERNIGHT AS BETTER
TROPICAL MOISTURE ADVECTS TOWARD AREA.

SUNDAY SHOULD SEE INCREASING COVERAGE OF SHRA/TSRA DUE TO IMPROVED
MOISTURE ADVECTION AND ASSISTANCE FROM RIGHT ENTRANCE REGION OF UPPER
JET ON EAST SIDE OF LOW. BETTER LAPSE RATES WILL BE RETREATING
W...BUT THERE CERTAINLY COULD BE A ZONE WHERE BETTER MOISTURE AND
LAPSE RATES OVERLAP TO PROVIDE AN ENHANCED RISK OF STRONGER STORMS.
HOWEVER...WHERE THAT MAY END UP OCCURRING IS STILL QUITE
UNCERTAIN...AND GIVEN THE SETUP WILL LET LATER SHIFTS EVALUATE THE
MICROBURST PARAMETERS BEFORE INCLUDING ANY MENTION IN HWO. LOCALIZED
HEAVY RAINFALL IS ALSO A CONCERN PARTICULARLY IN EASTERN MS AS PW
VALUES INCREASE TO NEAR 2". GIVEN INCREASINGLY TROPICAL NATURE OF
ATMOSPHERE SOME SCATTERED SHRA/TSRA COULD CONTINUE TO POP UP THROUGH
SUNDAY NIGHT. MONDAY PW VALUES AOA 2" BECOME ENTRENCHED OVER MOST OF
THE AREA. HEAVY RAIN COULD BE A BIT MORE OF A CONCERN MONDAY AS FLOW
BECOMES INCREASINGLY UNIDIRECTIONAL AND SOMEWHAT WEAKER THAN SUNDAY.
THIS RESULTS IN CORFIDI VECTORS WITH MAGNITUDES OF 0-5 KT...IMPLYING
INCREASED POTENTIAL FOR TRAINING AND LOCALIZED HEAVY RAINFALL
AMOUNTS. LATER SHIFTS WILL WANT TO KEEP AN EYE ON THIS. RAISED POPS
ABOVE GFS MOS GUIDANCE FOR MONDAY CLOSER TO NAM VALUES.

AS FAR AS TEMPERATURES...INCREASED CLOUDS AND MOISTURE SHOULD KEEP
MAXES AT BAY...AND SEE MINS MODERATING TO CLOSER TO SEASONAL NORMS
THAN WHAT WAS SEEN THIS MORNING. OVERALL GUIDANCE LOOKED GOOD.

.LONG TERM...
UPPER LOW WILL CONTINUE TO PULL WEST AND WEAKEN WITH OUR AREA
BECOMING INCREASINGLY INFLUENCED BY STRONG SUBTROPICAL RIDGE TO OUR
N. ONLY TWEAK TO LONG TERM WAS TO RAISE TEMPS A COUPLE OF DEGS ON FRI
GIVEN GFS/EC LOW LEVEL TEMPS SUPPORTING MID TO UPPER 90S. DEPENDING
ON HOW THE RAINFALL EVOLVES OVER THE NEXT COUPLE OF DAYS...COULD ACTUALLY
SEE A FEW SPOTS MAKE A RUN FOR THE CENTURY MARK LATE IN THE WEEK
GIVEN THAT MOST OF OUR AREA HAS SEEN BELOW TO WELL BELOW NORMAL
RAINFALL OVER THE LAST 30 DAYS...ESPECIALLY THE DELTA.

&&

.AVIATION...
VFR CONDS AND LGT NLY SFC WINDS CAN BE XPCTD THRU THE
REST OF THE DAY...WITH THE WINDS BECMG SELY LATER TONIGHT. ISOLD
SHRA/TSRA ARE PSBL ACROSS FAR ERN/SERN MS THIS AFTN...BEFORE
SHRA/TSRA CHANCES RETURN AREAWIDE TOMORROW. GUSTY WINDS AND SMALL
HAIL MAY VERY WELL ACCOMPANY THE ACTIVITY TOMORROW. MVFR VSBY
RESTRICTIONS WL BE PSBL AT HBG/MEI/JAN/HKS 10-13Z TOMORROW...
TRENDING VFR THEREAFTER. /BK/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       67  89  71  90 /   8  35  34  40
MERIDIAN      67  87  70  89 /  18  57  40  36
VICKSBURG     65  90  70  90 /   6  24  24  39
HATTIESBURG   70  89  71  90 /  25  42  30  45
NATCHEZ       68  88  69  89 /   9  24  17  39
GREENVILLE    67  90  70  90 /   5  26  37  46
GREENWOOD     68  89  70  90 /   6  41  45  45

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

AEG/BK
Hazardous weather outlook, Jul 13, 2:33 PM CDT, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
233 PM CDT SAT JUL 13 2013

MSZ066-072>074-141945-
JONES-MARION-LAMAR-FORREST-
233 PM CDT SAT JUL 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEASTERN
MISSISSIPPI.

.DAY ONE...TONIGHT AND SUNDAY

ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE LATER THIS AFTERNOON INTO
THE FIRST PART OF THE EVENING AS MOISTURE BEGINS TO MOVE BACK ACROSS
THE AREA. THE MOST INTENSE STORMS COULD CONTAIN WIND GUSTS OF 40 TO
50 MPH AS WELL AS SMALL HAIL. FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES AND HEAVY DOWNPOURS CAN BE ANTICIPATED WITH THIS ACTIVITY AS
WELL.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT FRIDAY.

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>065-141945-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-
233 PM CDT SAT JUL 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MISSISSIPPI...NORTHEAST LOUISIANA AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT FRIDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

BK

In the hours before

Special weather statement, Jul 13, 6:19 PM CDT, 43 minutes before
MSZ066-132350-
JONES MS-
619 PM CDT SAT JUL 13 2013

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
619 PM CDT SAT JUL 13 2013

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED OVER TUCKERS CROSSING AT 619 PM CDT...MOVING NORTHWEST AT 15
MPH.

PEOPLE IN EASTERN JONES COUNTY SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3151 8908 3163 8924 3168 8917 3177 8901
      3164 8895 3158 8897
TIME...MOT...LOC 2319Z 145DEG 12KT 3164 8906

MRM
Local storm report, Jul 13, 6:20 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
620 PM CDT SAT JUL 13 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     HAIL             5 SSW PURVIS            31.08N 89.43W
07/13/2013  E0.75 INCH       LAMAR              MS   PUBLIC

&&

DL
Special weather statement, Jul 13, 6:56 PM CDT, 6 minutes before
MSZ058-140025-
CLARKE MS-
656 PM CDT SAT JUL 13 2013

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
656 PM CDT SAT JUL 13 2013

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED 4 MILES WEST OF DE SOTO AT 656 PM CDT...MOVING WEST AT 5 MPH.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN WESTERN CLARKE COUNTY SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3187 8866 3184 8891 3212 8891 3219 8873
TIME...MOT...LOC 2356Z 078DEG 5KT 3199 8878

MRM

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 10:49 PM CDTSpecial Weather StatementJANJasper31 min
Jul 14, 1:30 PM CDTSevere Thunderstorm WarningJANClaiborne, Warren45 min
Jul 14, 2:01 PM CDTFlash Flood WarningJANClaiborne, Jefferson119 min
Jul 14, 3:26 PM CDTSpecial Weather StatementJANJefferson29 min
Jul 14, 3:43 PM CDTSpecial Weather StatementJANMarion32 min
Jul 14, 3:55 PM CDTSpecial Weather StatementJANClaiborne30 min
Jul 14, 3:57 PM CDTSpecial Weather StatementJANFranklin33 min
Jul 14, 4:06 PM CDTSevere Thunderstorm WarningJANClaiborne, Copiah, Jefferson, Lincoln39 min
Jul 14, 4:27 PM CDTSpecial Weather StatementJANJefferson Davis28 min
Jul 14, 4:47 PM CDTSevere Thunderstorm WarningJANClaiborne, Hinds, Warren43 min
Jul 14, 5:13 PM CDTSpecial Weather StatementJANHinds27 min
Jul 14, 5:22 PM CDTSevere Thunderstorm WarningJANHinds53 min
Jul 14, 5:35 PM CDTSpecial Weather StatementJANWashington30 min
Jul 14, 5:38 PM CDTSpecial Weather StatementJANHinds27 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.